Amphetamine Poisoning in Dogs
Amphetamines are a type of medication used to treat a variety of human conditions. They are prescribed to Attention Deficit Disorder (ADD) and Attention Deficite Hyperactivity Disorder (ADHD) patients, weight loss, uncontrollable sleep (narcolepsy), and more. Of course, some amphetamines are also illegal drugs, like methamphetamine and ecstasy. If a dog ingest any amphetamine prouct, toxicity can occur.
Accidental ingestion of an amphetamine products is almost always the cause of amphetamine poisoning. Thanks to dogs' non-discriminatory tastes, they are most likely house pets that have ingested pills left on countertops or the floor. Amphetamines are designed to stimulate the release of norepinephrine in the body. Norepinephrine stimulates the central nervous system, leading to the symptoms associated with amphetamine toxicity.
- Muscle tremors and seizures
- Increased heart rate
- raised blood pressure
- dialted pupils
**Without treatment, death can occur.
Along with a health history including any possible exposure to amphetamine products, a veterinarian will test blood or stomach contents for the presence of amphetamines. However, results may take awhile. In the meantime, treatment for amphetamine poisoning will need to be initiated.
A veterinarian may induce vomiting or perform a stomach lavage to rid a dog's body of the amphetamine toxin. Activated charcoal may also be given to slow the body's absorption of the toxic material. IV fluids, drugs to control seizures and medications to lessen the central nervous system stimulation will be administered. Blood pressure, body temperature and other vital signs will need to be monitored until the episode is resolved.
Pet owners can prevent this by restricting all pet's access to any prescription amphetamines. Take care not to leave pill bottles out on countertops or tables where pets could easily reach them. Never purposely give an amphetamine products to a pet.